Nebraska, 2022

Hail in Nebraska, July 12, 2022

July 12, 2022 · NWS LBF · 1 event in 1 county or zone

A lone supercell crossed Cherry County during the evening of July 12, resulting in large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A lone supercell crossed Cherry County during the evening of July 12, resulting in large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 12, 5:21 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 12, 5:21 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
621 PM CDT Tue Jul 12 2022

.SYNOPSIS...
Issued at 318 PM CDT Tue Jul 12 2022

A couple very subtle upper level PV anomalies were noted on water
vapor imagery this morning, the first over northern CO with  second
along the WY/MT border which was not captured well by models this
morning. Net result however is minimal this morning as a dry
atmosphere and weak deep layer shear is limiting even cloud cover at
this point. Low wave upper trough approaching the PacNW and with
southwest flow ahead of this feature water vapor imagery also shows
increasing mid and high level moisture from the southwestern US
northward around the periphery of the ridge in place over the
Colorado Plateau. Early this afternoon, Cu and weak echoes were
developing along the Laramie Range and Medicine Bow mountains.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 318 PM CDT Tue Jul 12 2022

Short term forecast impacts revolve around low confidence
thunderstorm chances in the eastern Panhandle and southwest NE
tonight and increasing temperatures through the remainder of the
week and further into the long term.

Individual short range convective allowing models and therefore
overall HREF probabilistic guidance suggests if convection
initiation is robust enough in the higher terrain further west, that
chances will be decent for further propagation into the NE Panhandle
and western Sandhills this evening. Southward propagation into a
developing High Plains LLJ looks favorable as increasing southerly
flow will advect a warmer and more moist lower atmosphere northward.
Forecast soundings suggest a favorable lapse rate in the 2-4km layer
developing across southwest NE after midnight further indicating a
favorable environment, which will also be supported by decent mid
level shear above the increasing nocturnal inversion. The question
by late evening and overnight will be the robustness of the
remaining forcing after sunset, coupled with still some dry air in
the mid levels.  This leads to better confidence of thunderstorms in
the evening in the western portion of the area, and less overnight
further south and east. still low POPs will be included.

For Wednesday, heights aloft continue to build across the northern
High Plains which will serve to shift the ridge axis further east as
the upper trough moves onshore in the PacNW. H5 heights across the
western portion of the area will exceed the 90th percentile of
climatology and with H7 temps also near the upper end of climatology
the stage will be set for highs to reach well above average for this
time of year. There is low confidence in a cluster of thunderstorms
developing south of the I-80 corridor by late afternoon as existing
models runs, including CAMs have a large envelop of solutions
available leading to low confidence placement of features. While
deep layer shear will be sufficient, the further west you go there
will be warmer temps aloft and lesser large scale buoyancy, with
better CAPE and low level moisture further east.

.LONG TERM...(Thursday through Tuesday)
Issued at 318 PM CDT Tue Jul 12 2022

Long term forecast impacts center mostly on prolonged above average
temperatures for the foreseeable future and heat indicies exceeding
100. While there are low confidence precipitation chances,
beneficial rainfall opportunities look minimal through the period.

With the ridge center remaining in place the only shift will come in
the axis positioning as the jet stream remains located across the
northern tier of states into the upper Midwest into the weekend.
While there will be a couple potent upper PV anomalies move out of
the PacNW long wave trough and along the aforementioned jet
position, with attendant surface cold fronts working into the
Plains, the overall positioning of the large scale dominate ridge
across the southwest will remain in place. Model ensemble systems
do handle this overall continental flow well, though there is some
disagreement among ensemble clusters which when parced out by
cluster leads to some fairly important differences. Most notable
would be the degree to which temperatures go above average and
possibly approach records by next week, some of which date back
into the dust bowl era.

Precipitation chances will exist through Saturday, but confidence in
widespread thunderstorms, and beneficial precipitation is low. With
each passing day of little precipitation and drying surfaces and
decreasing moisture just below the surface, the insolation
effectiveness becomes greater and will allow temperatures to
approach the upper end of the ensemble envelope which, for southwest
NE exceeds 105 degrees by Monday and Tuesday and hence approaches
record territory.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 621 PM CDT Tue Jul 12 2022

Other than some isolated thunderstorms outside of the KLBF and
KVTN terminals, skies will be mostly clear over the next 24 hours.
Some isolated storms may be possible west and southwest of the
KLBF terminal this evening with some scattered high cloudiness
possible at the KLBF terminal this evening. Winds will be from the
southeast or south at around 10 KTS over the next 24 hours.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...Buttler
Hazardous weather outlook, Jul 12, 1:41 PM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
241 PM CDT Tue Jul 12 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-130745-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
241 PM CDT Tue Jul 12 2022 /141 PM MDT Tue Jul 12 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A marginal risk for isolated thunderstorms continues after 9 pm
MDT until midnight. Thunderstorms will develop and move into areas
generally west of a line from Hayes Center, to Tryon, Hyannis and
Hay Springs. Thunderstorms that do develop will be capable of
large hail and damaging winds. All thunderstorms pose the threat
for lightning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thursday through Friday triple digit heat returns to portions of
the area. Heat indicies around 100 degrees are likely by late
afternoon on both days from the southwest into the North Central.

Thunderstorms, generally isolated, are possible each day. Thursday
evening a few strong to severe storms are possible across
portions of the north central.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight, although storm
reports of damage or impacts appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 12, 5:55 PM CST, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
555 PM MDT Tue Jul 12 2022

NEZ023-094-130030-
Grant NE-Western Cherry NE-
555 PM MDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of southwestern Cherry
and northeastern Grant Counties through 630 PM MDT...

At 554 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Whitman, or 37 miles northwest of Mullen, moving
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitman Road crossing the North Branch of the Middle Loup River,
Speckel Meir Lake, Sevenmile Hill, Round Lake, Intersection of
Highway 61 and Survey Valley Road and Hire.

This includes Highway 61 between mile markers 178 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4234 10182 4257 10158 4239 10114 4209 10151
TIME...MOT...LOC 2354Z 311DEG 19KT 4235 10164

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SM/CLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherry

When
July 12, 6:50 PM CST
Where
Cherry County, 37.36 mi WSW of Merritt Res
Measured
1.5 in hail
Reported by
Public
Coordinates
42.330, -101.540

Public reported ping pong ball size hail north of Whitman.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042377.